Jump to content
CrazyBoards.org

Recommended Posts

has anyone tried taking a holiday from meds? It seems my system just cant cope anymore. The most recent drug Reboxetine has been horrible. constant Dyspepsia , vomiting and the dreaded Paresthesia. I think im gonna just  stick with pregabalin (which side effects i can cope with) and try to taper off Diazepam (cos of the bad reputation long term use gets). My Psych is against it and has persuaded me to try Trazodone. If my system reacts badly again i think thats it, ive had it. I just cant see an antipsychotic or tricyclic being tolerable whilst the others arent.  Im tempted to tough it out and just put up with the OCD/anxiety and intrusive thoughts for as long as i can & then if the wheels start to come off go back & try an SSRI again. Ive had 3 years of coming on and coming off meds and im sick of it! sick of feeling ill. I may as well just be mentally ill instead of physically ill too

has anyone tried this before?

Share this post


Link to post
Share on other sites

I know this is in the antidepressants section..

But yes I've done the on and off meds..

Horrible results..

I do not advice it..

 

Share this post


Link to post
Share on other sites

"Drug Holidays" were common in the 1980's and were a huge failure.No one benefits if they are suddenly pulled off their meds, especially if they are working. What society thinks is not a good reason to stop a med.

Share this post


Link to post
Share on other sites

Are you getting any therapy at all? I'm asking because I've found that therapy is essential to help treat OCD.

Edited by jt07

Share this post


Link to post
Share on other sites

I took a drug holiday for 4 months. I was taking escitalopram but it stopped working. My gdoc advised me to quit meds entirely and I started with therapy again. Coming off escitalopram wasn't easy and tapering took about 2,3 months.

So i was med free for 4 months but the Pure O did not improve. Eventually went op sertraline but it didn't work....

 

Share this post


Link to post
Share on other sites

Well, I was off meds for 7 years after a bad experience being on them. I didn't really see it as a holiday because I didn't think I would ever try meds again. I have mixed feelings about that time period. Somehow I managed to get through college and get married and have a child during that time. At the same time, I was frequently suicidal, tormented by anxiety and at times so paranoid I couldn't leave my apartment. Would things have gone better if I'd been on the right meds? I don't know, I just know my unmedicated brain is pretty scary.

Share this post


Link to post
Share on other sites

 Throughout my life there were periods when I was medicated and periods when I was not. Usually, I went unmedicated when antidepressants would never help me and so I decided to give up on them out of frustration. I never thought of these times as "drub holidays" however. I am now on a good cocktail of meds that is keeping me stable, and I don't see going off the meds anytime soon.

Share this post


Link to post
Share on other sites

I had a 14 year "holiday" due to denial. Pretty fucking stupid idea.

Pretty much my issues kept getting progressively worse until I broke down and couldn't take it anymore...

I'm pretty much not exactly a fully functional person as a result. Nothing like having this crap, unmedicated through my formative years and/or my 20s where I could make up for it. ha. fuck.

If you need them, you need them. Simple as that.

PS. listen to your pdoc..If they think you can, work with them. if they think you can't..then don't try it.

Edited by argh

Share this post


Link to post
Share on other sites

I'd advise against it, but I've done it for the sexual problems.  It did seem to jumpstart my hormones, I would take a 2-3 days off to get things moving again.

However I would also end up with headaches, dizziness, and stomach problems for about a week after doing this, so beware.

Edited by BrianOCD

Share this post


Link to post
Share on other sites
13 hours ago, jt07 said:

Are you getting any therapy at all? I'm asking because I've found that therapy is essential to help treat OCD.

ive had two lots of CBT, done a mindfulness based cbt course and an ACT course. To be honest ive found the Stoic philosophers more helpful than any of these courses

 

14 hours ago, notloki said:

"Drug Holidays" were common in the 1980's and were a huge failure.No one benefits if they are suddenly pulled off their meds, especially if they are working. What society thinks is not a good reason to stop a med.

theyre not really working (maybe mildly) that's why im thinking of stopping them. Its just side effects all the way - im hoping to go back on them in the future in the hope that the break will leave my system a little less primed to overreact 

I know its a fanciful idea, appreciate the replies

Share this post


Link to post
Share on other sites

I do NOT recommend any "drug holiday". Skipping doses has only put me through hell, and has even gotten me hospitalized. Please try a new medication that agrees with your body. I know it is so, so frustrating going on the med-merry-go-round, but please do not give up! What antidepressants have you tried so far? When are you seeing your psych next? Whatever you do, do not skip doses!!!

Share this post


Link to post
Share on other sites

In the 1970-1980's doctors thought if their patients took what they coined "Drug Holidays", they would have less chance of getting a movement disorder like TD. They didn't. Fail.

Share this post


Link to post
Share on other sites

For the most part drug holidays are generally only ever used in adolescents with ADHD taking stimulants. Withdrawal the stimulants over summer and re-assess whether they're needed again for the next school year.

However, for mood disorders, it's in their nature to be recurrent for most everyone, particularly bipolar disorder. So you can come off antidepressants and/or mood stabilizers. Maybe you'll be successful initially, but ultimately at some point, it's going to come back. Furthermore, statistics say that the longer mood episodes go without treatment, the poorer the lifetime prognosis, i.e. if you aren't treated, it will not only happen again but with increasing frequency.

I'm currently doing an antidepressant holiday which was going well for a little while, but now I'm not so sure. Trying to control it with Rexulti, but finding I may have to nix the Lamictal and go back to Trintellix. Pretty moderate emotional lability for lack of better words. Everything is making me tear up right now and its been a month and a half that I've been off Trintellix. We'll see how this goes.

  • Sad 1

Share this post


Link to post
Share on other sites

I totally feel you. After awhile, dealing with nasty side effects (and often feeling physically really horrible) staying on meds longterm is very tough.

As far as drug holidays, I have had mixed results. I found it necessary with stimulants (because after a month of taking those everyday and building tolerance, they just lose beneficial effect for me). I've had completely med-free periods (up to 2-3 years) where my baseline mood was relatively the same as when I was consistently on meds (but I risk longer-lasting severe episodes). It still often feels like a toss up and sacrifice either way.

Now I'm not condoning taking abrupt med holidays, but I can understand the desire to, when you feel like nothing is really noticeably helping. I have now been on Lamictal for 3 years straight (no breaks) and I often ask my pdoc whether it's contributing to my anhedonia and if i should try a go without it, but I've just keep taking it, because why bother,  I'm sure I'll still feel apathetic without meds (and my mood could drop lower). If I feel the "wheels start to come off" by any means I would def get on an A/D pronto (even though all A/Ds make me feel more apathetic and flat).

 

Edited by Blahblah

Share this post


Link to post
Share on other sites

Ive taken the plunge. Been 4 weeks without an SSRI/SNRI for the first time in 25 years. Ive got Pregabalin & Diazepam to cushion the blow. Still getting Paresthesia tho it is milder so maybe its the Pregabalin??? Intrusive thoughts are through the roof and i feel like i could burst into tears at any time. Depressed as well though not in a "cant get out of bed " way. 

im going to give it another two weeks and see what happens. Going to see Doc about paresthesia if its still there and im thinking of lowering Pregabalin and getting back on an SSRI at a level i can tolerate the Paraesthesia at 

 

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

×
×
  • Create New...